I know how frustrating it can be to have a crowd of internet people giving advice, but since I've just been through this myself with my husband, I wanted to suggest that you have your thyroid levels checked if you haven't already. Husband was experiencing lots of the same symptoms - weight gain, depression/apathy, high cholesterol - and sudden onset of all those things is a possible indication of hypothyroidism. When he had bloodwork done, his numbers were off the charts.
Good luck with everything! I'll keep you in my thoughts. :)
This is a good idea. I will definitely check into it.
If you have decent health insurance I'd suggest asking for a full thyroid panel. That covers both standard hypothyroidism and Hashimoto's thyroidism and other problems. The normal test would just check for TSH, which your body may be making plenty of - but in some people they're not processing it properly.
I just read your last entry...sorry for the late reply. I'm glad you're getting help. I understand how it is; I, too, have the, "don't want to do anything but melt into the couch" form of depression and it is wicked hard to get off your ass and get that one treated, at least as far as I'm concerned.
I'm thinking about you, lady, and hoping you start to feel better soon. 'Cause you're wonderful.
Wellbutrin saved and changed my life in nothing but positive ways. I hope it works similarly well for you. Your doctor sounds much like mine; I'm so glad you got a good one.
What she said. Wellbutrin worked the best of all antidepressants without annoying side effects. (And only slightly less than Prozac, which killed my sex drive so completely it had to be pointed out to me that I hadn't had sex in six weeks. I hadn't even NOTICED.)
That's what Zoloft did to me. The depression had already killed my sex drive, and the Zoloft put it in a coffin and nailed the lid down.
I also liked it quite a bit--it also helped me stop smoking and I was able to eat less on it. I lost about 15lb during the year I was on it without really trying, simply because I felt less cravings.
I hope it helps!
That's what I'm hoping for. See you Saturday.
Sounds like your Doc is one of the Good Ones. And by virtue of the fact that you Did Something, you should feel a little better.
Hope you find a good therapist, that suits you to the ground.
That's fantastic! We'll all be pulling for you out here in El Jay Land. Finding a doctor who gets you and works with you is so important. Good for you for conquering fear!
Wellbutrin's a good med; got me through the winter. (Yes, the high'n'mighty herbalist finally agreed she needed something stronger than St John's Wort for winter -- and it worked!) As others have mentioned, usually minimal or no side effects.
I like this doc's one step at a time approach. I also like that he's not in an all-fired hurry to start a cholesterol med -- there's lots of controversy about statins, in part because the body makes cholesterol itself and certain sub-groups are more prone to naturally high levels than others, and in part because the connection to heart disease is not proven. Cholesterol all by itself is not necessarily even A, let alone THE, problem. /soapbox
However, checking thyroid as suggested above is not an all bad idea. If he didn't think of it himself, you might mention it at the follow-up meeting. I'll make you a side wager right now ... betting he'll want to supplement Vitamin D. Any takers?
Proud of you. Keep on keepin' on -- :D
Followup is definitely hardest for me. I'm great in crisis, but rubbish on the chronic stuff.
Vitamin D supplements have definitely helped my health considerably. I am hoping for good things.
I'll second, third, fourth and fifth everyone who has given kudos to Wellbutrin. It's certainly my anti-depression Rx of choice, and I've tried quite a few.
Your description of your depression in your earlier post comes close to the way I've described mine, at its worst. It seems to me as though I'm sitting in a corner, with one of those old woolen Army blankets over my head. I can still hear a muffled version of what's going on around me, maybe even see a little bit, but everything is gray and I feel weighted down, unable to move. I don't feel much of anything except the heavy weight of the wool on my head and shoulders, keeping me immobile.
If I'm not fighting it back, yeah, that's pretty much it. Any time I'm relaxed, I find myself wanting to go somewhere quiet and fall asleep.
I take Wellbutrin, and one of the biggest things for me after starting it was that it decreased my appetite (and for someone who would just eat in reaction to being depressed, that was a major bonus).
*hugs* The best friends are the ones who are still there even when you are going through hell and not the most pleasant to be around. Sounds like you have plenty of em. :)
I'm a comfort eater. I hope I have the same reaction.
*hugs* Hope it goes well.
Sounds like your doc listened and you now have a game plan. My daughter has been on Wellbutrin for a while now, and so far, there have been zero side effects that we could tell.
Hugs and light and energy your way.
If you were in Florida I could point you to a most excellent therapist. She rocks.
2011-05-25 01:22 pm (UTC)
Re: Most excellent to hear...
I'm hoping this one will be good. The other one I was hoping to meet with hasn't returned my calls, which is not a great sign. :-(
Many hugs, and I'm glad people reacted as expected (I'm behind and went back). Plus happy you're asking for help - that can be the roughest step.
I'm going to add some comments on welbutrin below, feel free to skip them if you want (YMMV) but please be careful either way. And as hard as it is, be patient - it may take a while to get the right medications at the right doses, but it sounds like your Dr. is good and will work with you if the first attempt fails.
I took welbutrin a few years ago in an attempt to stop smoking. It was horrendous, made me aggro as hell and I started doing really stupidly dangerous things until a friend told me he'd kill me himself if I didn't get off it since I seemed so hell-bent on doing it anyway. Then I talked to a bunch of other people who'd been on it for all kinds of reasons and the consensus was that more than 1/2 of us had really bad experiences - be careful and make sure your friends are keeping an eye on you - I didn't realize how bad it was until I was off it and started acting/thinking like myself again.
Good to know. Everyone I know who has been on it has had a good experience, but that doesn't mean I shouldn't be watching for possible side effects. I will definitely do that.